I started allergy shots two different times over the years, but moves caused me to not finish them out.
Amazingly, I have noticed my greatest relief in the last 2-3 years. This is also the time when I went mostly vegan. Absolutely, I believe there is a correlation.
Granted, I have some medication allergies, as well. I avoid penicillin and sulpha, as they give me massive hives and put me at risk for a fatal reaction (which is a major downer). In high school, I also had a very strange reaction to an over-the-counter med. I developed about eight really large welts (hives) on random areas of my body. It was miserable. As you can imagine, it was also EXTREMELY attractive (one being on my eye - lovely). I eventually ended up with a round of steroids to make them go away.
In college, I took some Dramamine, and realized quickly I was having the same reaction.
Fast forward almost 20 years.
I forgot my sea bands on my recent flight to Chicago. Stopped in the airport and grabbed some Dramamine. I have not had a reaction to any medication in years. I had strictly avoided Dramamine. Strict avoidance can be a precursor to overcoming lesser reactions. What could it hurt?
Famous last words.
Five days later, I was a mess. I was not only reacting to the medicine, but it triggered a few other very (very, very, very, very, very) not-fun issues in my body. Needless to say, all of my new friends in Chicago now know why I jumped into an improv activity with, "Thankfully they make medication for such an embarrassing itch!" IT'S ALL I COULD THINK ABOUT.
I started rounds of Benadryl, and it was barely touching it. In fact, I was starting to wonder if I wasn't starting to react to Benadryl (a close cousin to Dramamine - FYI, I HATE that family!). Two days ago I started to make the calculations in my head, "Okay, if I go into the weekend like this, I'm hitting a minor emergency clinic on Saturday and we're going to steroid the bajeebiz out of this thing." I don't like steroids, and try to avoid them when possible. But this was bad.
IT WAS HAZMAT SUIT BAD.
Then, two nights ago, I was looking around to find out if, indeed, I was developing an allergy to Bendryl on top of everything else. Whadda' ya' know. Something grabbed my attention.
Vitamin C is a natural antihistimine.
Now, half of you were already yelling this at me, just reading my post. I have heard this before. I have read this before. But in my itchy stupor, I could not recall my phone number, much less some vitamin brilliance. What is a half-hippie to do? I went over to see what 'ole Andrew Saul had to say.
"Take enough C to be symptom free, whatever the amount might be... but stay a few thousand milligrams under the amount that would cause loose bowels."
That last part is my favorite. I guess if I overdid it, I'll have something else to blog about in a few days.
But guess what?
Yup - GONE! A week and a half of misery, trying to medicate myself free from it, and ...
GONE! Within hours. GONE!
Last night I started to notice a little inflammation returning in my eye and mouth. Some more Vitamin C ... within an hour it was fading.
So, just in case you didn't quite catch that ...
And next time I'll just barf on the plane.
(photo by Willie Cloete, used with permission)